Missouri, 2015

Tornadoes in Missouri, September 18, 2015

September 18, 2015 · NWS EAX · 2 events in 1 county or zone

After a generally rainy and cloudy, enough sunshine broke through late in the afternoon to enable a supercell thunderstorm to develop, along a southeastward advancing cold front. The supercell produced several tornadoes with a rating up to an EF-1.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

After a generally rainy and cloudy, enough sunshine broke through late in the afternoon to enable a supercell thunderstorm to develop, along a southeastward advancing cold front. The supercell produced several tornadoes with a rating up to an EF-1. The storm developed just prior to the start of Friday night football games. Officials at one game evacuated the stands prior to a direct hit on the stadium. They credited the tornado warnings with providing enough lead time to get people inside and into safety before the tornado hit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 18, 5:50 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 18, 5:50 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT FRI SEP 18 2015

.SHORT TERM...(This Evening through Sunday Night)
Issued at 311 PM CDT FRI SEP 18 2015

Complicated forecast shaping up for the remainder of this afternoon
and evening as long advertised front slowly works through the area.
At 3 PM...regional radars showed a clearly defined fine line slowly
working south through northwest Missouri and northeast
Kansas...indicative of the current position of the boundary in
question. As expected...sfc low across east-central Kansas continues
to slowly lift northeastward along the boundary...with plenty of pre-
frontal precipitation prevailing over the fcst region this afternoon.
Looking aloft...afternoon water vapor imagery showing a nicely
defined neutrally tilted trough axis digging through the Central
Plains...with a mid-level jetstreak extending from east-central
Colorado northeastward into south-central Nebraska. Forcing for
ascent will continue to increase through the late afternoon/early
evening as aforementioned wave approaches...but morning and early
afternoon convection has certainly thrown a monkey wrench into
today/s forecast.

Latest visible satellite images finally showing some clearing in
advance of the boundary this afternoon...and latest MLCAPE estimates
from the SPC meso page are responding accordingly. Quick look at the
GOES 7.4 micron channel shows leading edge of a secondary EML plume
advancing east through west-central Kansas this afternoon...with new
convection beginning to develop southwest of Topeka right ahead of
the front. In the time its taken to write this much of the
AFD...we/ve gone from little hope for severe to renewed optimism
that things may in fact get going. That said...latest HRRR appears
to be taking into account the partial clearing with decreased
surface inhibition and now shows convection working through the KC
Metro during the evening rush hour. As a result...all hope does is not
lost as of right now anyways. If convection can in fact become
organized /and there/s plenty of deep layer shear to support this/
large hail and damaging winds will be possible...especially if
surface based inhibition erodes accordingly. Additionally...bulk
shear vector orientation normal to the linear line of forcing will
support supercell structures with eventual progression into linear
segments as convection is able to congeal after sunset. Again...this
scenario is only of marginal confidence at this point...and the next
few hours will be telling on what is actually able to get
organized...if anything.

Additionally...concerns for heavy rainfall continue this afternoon as
an axis of anomalously high PWAT values (> 1.7") remains entrenched
across the fcst area. Combine this with the most recent images from
the experimental layered PW satellite product from Colorado State
which shows converging subtropical and northern stream moisture
plumes over the Lwr Missouri Vly...organized rainfall should have
little problem producing heavy rainfall rates across the area.
Considering the amount of uncertainty with the going forecast this
afternoon...will go ahead and leave the current flash flood watch in
place until clearing begins to occur from west to east later tonight.

Front to plow through the region overnight with precip quickly coming
to an end after 6z or so. Dry air will quickly move in by Saturday
morning as high pressure builds south across the Central
Plains/upper Miss Rvr Vly. As cold air infiltrates the
area...afternoon highs tomorrow afternoon will struggle to make it
out of the upper 60s. Slightly warmer temps are expected on
Sunday...with highs likely warming into the lower to middle 70s
across most locations. Warming trend will commence early next week as
southerly flow returns to the area.

.LONG TERM...(Tuesday through Friday)
Issued at 311 PM CDT FRI SEP 18 2015

Upper-level ridging will then build from the Southern Plains and
extend into the Central Plains. Pressure falls over west central
Kansas, however, will pull in warm and moist air by the mid to latter
half of the week. An advancing shortwave trough should provide enough
lift within this region to produce some precipitation within the warm
sector of the low center by the late week. With no distinguishable
boundary in place, any activity that does develop should remain
relatively light. Continued southerly flow in place will push
afternoon highs slightly above average before returning to normal by
the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 635 PM CDT FRI SEP 18 2015

Scattered thunderstorms along an eastward moving cold front will
affect areas east of the terminals through around midnight. MVFR with
embedded IFR ceilings with gusty north winds follow the passage of
the front. Expect clouds to clear out from west to east after
midnight. Thereafter, VFR conditions.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Saturday morning for KSZ057-060-
     103>105.

MO...FLASH FLOOD WATCH through Saturday morning for MOZ006>008-
     014>017-021>025-028>033-037>040-043>046-053-054.

&&

SHORT TERM...32
LONG TERM...Welsh
AVIATION...MJ
Hazardous weather outlook, Sep 18, 4:04 AM CST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 AM CDT FRI SEP 18 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
504 AM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH
TONIGHT. HAZARDS WITH ANY STORM THAT DEVELOPS MAY INCLUDE DANGEROUS
AND FREQUENT CLOUD-TO-GROUND LIGHTNING...HAIL...GUSTY WINDS...AND
MODERATE TO HEAVY RAINFALL. SHOULD SOME OF THESE STORMS BECOME STRONG
TO SEVERE...THE POTENTIAL EXISTS FOR LARGE SIZE HAIL...DAMAGING
WINDS...AND LOCALIZED FLOODING. A TORNADIC THREAT...WHILE LOW...DOES
EXIST AS WELL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Sep 18, 5:47 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          LOUISBURG               38.62N 94.68W
09/18/2015                   MIAMI              KS   TRAINED SPOTTER

&&

JWELSH
Local storm report, Sep 18, 6:05 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
705 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TORNADO          1 NW FREEMAN            38.63N 94.52W
09/18/2015                   CASS               MO   LAW ENFORCEMENT

            TORNADO REPORTED AT MISSOURI HIGHWAY 2 NEAR MIDWAY
            ELEMENTARY SCHOOL.

&&

JWELSH
Local storm report, Sep 18, 6:12 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TORNADO          FREEMAN                 38.62N 94.51W
09/18/2015                   CASS               MO   LAW ENFORCEMENT

            TORNADO REPORTED IN FREEMAN WITH DAMAGE TO ROOFTOPS

&&

JWELSH
Local storm report, Sep 18, 6:16 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TORNADO          FREEMAN                 38.62N 94.51W
09/18/2015                   CASS               MO   NWS EMPLOYEE

            TORNADO REPORTED WITH SNAPPED POWER LINES AND TREES.
            MINOR STRUCTUAL DAMAGE TO HOMES REPORTED.

&&

JWELSH
Local storm report, Sep 18, 6:22 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
722 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TORNADO          1 NW FREEMAN            38.63N 94.52W
09/18/2015                   CASS               MO   PUBLIC

            TORNADO REPORTED AT 269TH AND MISSOURI 2 HIGHWAY WITH
            NEARBY STRUCTUAL DAMAGE.

&&

JWELSH
Local storm report, Sep 18, 6:39 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
739 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TORNADO          HARRISONVILLE           38.65N 94.35W
09/18/2015                   CASS               MO   BROADCAST MEDIA

            TORNADO REPORTED EAST OF HARRISONVILLE

&&

JWELSH

The radar

The Pleasant Hill radar (KEAX), 32 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Cass

When
September 18, 6:57 PM CST to 7:13 PM CST
Where
Cass County, 1.39 mi ENE of West Line to 2.15 mi E of Freeman
Rating
EF1
Path length
5.19 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.637, -94.556

A NWS storm survey found that the tornado formed east of West Line along Missouri Highway 2 and traveled a few degrees south of east. The storm struck Cass-Midway High School were a football game was about to be played. However due to advanced warning, all attendees, about 250 people, were placed into shelter about 10 minutes prior to the tornado making a direct hit on the stadium. No injuries were reported despite extensive damage to the stands and scoreboard.

Tornado, Cass

When
September 18, 7:32 PM CST to 7:35 PM CST
Where
Cass County, 0.87 mi NW of Harrisonville Arpt to 1.84 mi ENE of Harrisonville Arpt
Rating
EF0
Path length
2.27 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
38.610, -94.359

Live footage from a broadcast media helicopter as well as storm chaser reports show a weak and intermittent tornado touched down south of Harrisonville, east of I-49, causing minor damage to a Walmart distribution center.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyThe tornado archive for Missouri, 2015Warnings in Missouri, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602157, 602158.